Alert archive / Colorado / Tornado Warnings in 2010

Tornado Warning 77, NWS Goodland, KS

July 4, 2010Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at Jul 4, 2010, 8:58 PM MDT for Kit Carson County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2010, 8:58 PM MDT (02:58 UTC)
Expired
Jul 4, 2010, 9:20 PM MDT
In force
22 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2010-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2010-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

066 
WFUS53 KGLD 050258
TORGLD
COC063-050345-
/O.NEW.KGLD.TO.W.0077.100705T0258Z-100705T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
858 PM MDT SUN JUL 4 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 945 PM MDT

* AT 854 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF ARRIBA...OR 10 MILES
  SOUTHWEST OF FLAGLER...AND WAS MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FLAGLER...SEIBERT...VONA AND STRATTON.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 391 AND 426.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 3912 10316 3936 10316 3941 10315 3942 10247
      3904 10249 3903 10317 3908 10317
TIME...MOT...LOC 0258Z 271DEG 32KT 3921 10316

$$

JRM
2 follow-up statements
851 
WWUS53 KGLD 050309
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
909 PM MDT SUN JUL 4 2010

COC063-050345-
/O.CON.KGLD.TO.W.0077.000000T0000Z-100705T0345Z/
KIT CARSON CO-
909 PM MDT SUN JUL 4 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN KIT CARSON
COUNTY UNTIL 945 PM MDT...

AT 904 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 6 MILES SOUTHWEST OF FLAGLER...AND WAS MOVING EAST
AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  FLAGLER...SEIBERT...VONA AND STRATTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZE HAIL...TORRENTIAL RAINFALL AND DESTRUCTIVE STRAIGHT LINE WINDS.

&&

LAT...LON 3912 10316 3936 10316 3941 10315 3942 10247
      3904 10249 3903 10317 3908 10317
TIME...MOT...LOC 0309Z 271DEG 25KT 3922 10308

$$

JRM
590 
WWUS53 KGLD 050320
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
920 PM MDT SUN JUL 4 2010

COC063-050330-
/O.CAN.KGLD.TO.W.0077.000000T0000Z-100705T0345Z/
KIT CARSON CO-
920 PM MDT SUN JUL 4 2010

...THE TORNADO WARNING FOR SOUTHWESTERN KIT CARSON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES A TORNADO THREAT...HOWEVER HEAVY RAIN IS 
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3912 10316 3936 10316 3941 10315 3942 10247
      3904 10249 3903 10317 3908 10317
TIME...MOT...LOC 0320Z 271DEG 25KT 3922 10298

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 4, 5:22 PM MDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 4, 5:22 PM MDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT SUN JUL 4 2010

.DISCUSSION...
116 PM MDT SUN JUL 4 2010

SATELLITE/RUC ANALYSIS CONTINUES TO INDICATE A DEEP MOIST PLUME
EXTENDING NORTH AND EAST FROM THE SOUTHERN PLAINS ACROSS THE CENTRAL
PLAINS AND INTO THE UPPER MISSISSIPPI VALLEY AREA. IN ADDITION, A
SHORTWAVE TROUGH WAS TRANSLATING EAST INTO THE CENTRAL ROCKIES EARLY
THIS AFTERNOON. LARGE SCALE FORCING FOR ASCENT WILL BE ON THE
INCREASE ACROSS THE TRI-STATE AREA FROM WEST TO EAST AFTER 04Z-06Z
WHEN PROBABILITIES FOR DEEP MOIST CONVECTION WILL INCREASE AS
MID/UPPER TROUGH APPROACHES THE AREA. MORNING RAOBS ACROSS THE AREA
CONTINUE TO INDICATE PWATS RUNNING IN EXCESS OF 150% OF NORMAL
SUPPORTING LOCALLY HEAVY RAIN SIMILAR TO THE PAST COUPLE OF DAYS.

WILL MAINTAIN MORNING PROBABILITIES WEIGHTED IN THE EASTERN ZONES
BEFORE 310K ISENTROPIC DOWNGLIDE/HIGHER COND PRES DEFS TRANSLATE
EAST OVER THE AREA IN THE WAKE OF THE TROUGH WITH SILENT POPS
ANTICIPATED AFTER 18Z.

ANOTHER FAST MOVING STORM SYSTEM DIGGING INTO THE NORTHERN
INTERMOUNTAIN REGION TODAY WILL TRANSLATE EASTWARD OVER THE NORTHERN
PLAINS DRIVING A COLD FRONT SOUTH ACROSS THE AREA LATE TUE.
DIFFERENCES IN FROPA TIMING REMAIN, HOWEVER AGREEMENT BETWEEN
GFS/NAM SUPPORT EVENING/OVERNIGHT POPS TUE LINGERING INTO WED AS THE
CENTRAL HIGH PLAINS REMAINS LOOSELY IN THE RIGHT ENTRANCE REGION OF
H2 JET IN MOIST EASTERLY POST-FRONTAL REGIME.

THU-SUN...THE SUBTROPICAL RIDGE POSITION ACROSS THE OHIO AND
TENNESSEE VALLEY AREAS IS PROGGED TO BREAK DOWN THROUGH THE PERIOD AS
A SERIES OF SHORTWAVE TROUGHS TRANSLATE EAST OVER THE UPPER
MISSISSIPPI VALLEY AND GREAT LAKES AREA. MEANWHILE, RISING HEIGHTS
ARE PROGGED ACROSS THE SOUTHWEST, SOUTHERN ROCKIES AND PORTIONS OF
THE CENTRAL GREAT BASIN AREA. THE CENTRAL HIGH PLAINS AREA WILL
REMAIN ON THE SOUTHERN PERIPHERY OF THE STRONGER MID/UPPER FLOW WITH
A SUBTLE FRONTAL BOUNDARY MEANDERING OVER THE REGION LEADING TO
CONTINUED CHANCES FOR AFTERNOON/EVENING THUNDERSTORMS WITH
SEASONABLE TEMPERATURES.

&&

.AVIATION...
522 PM MDT SUN JUL 4 2010

FOR THE 00Z TAF...A STRONG SHORTWAVE INDICATED BY WATER VAPOR
IMAGERY WILL IMPACT BOTH KGLD AND KMCK TONIGHT AND MONDAY. LOTS OF
LIFT IS INDICATED FOR THUNDERSTORMS TONIGHT AND SHOWERS ON MONDAY AS
THIS WAVE MOVES THROUGH. CURRENT MVFR CONDITIONS WILL CONTINUE AT
KGLD WITH SOME IFR POSSIBLE ESPECIALLY EARLY MON MORNING. VFR
CONDITIONS WILL CONTINUE AT KMCK UNTIL LATE TONIGHT AS SHORTWAVE
STARTS IMPACTING KMCK. IFR CONDITIONS WILL OCCUR WITH THE SHOWERS
AND STORMS. IMPROVING CONDITIONS TO VFR CAN BE EXPECTED MONDAY
AFTERNOON AT BOTH SITES AS SHORTWAVE EXITS THE AREA.

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 4, 10:50 AM MDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT SUN JUL 4 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT SUN JUL 4 2010 /1150 AM CDT SUN JUL 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...PRIMARILY OVER EASTERN COLORADO. LARGE HAIL...DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. THE THREAT FOR LOCALLY
HEAVY RAIN WILL INCREASE ACROSS NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA OVERNIGHT. SLOW STORM MOTIONS OF LESS THAN 20 MPH WILL
ENHANCE THE POTENTIAL FOR LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER WEATHER DISTURBANCE WILL MOVE INTO THE AREA FROM THE
SOUTH TUESDAY AFTERNOON AND NIGHT LEADING TO ISOLATED
THUNDERSTORMS. SEVERE WEATHER IS POSSIBLE.

THUNDERSTORMS REMAIN POSSIBLE EACH AFTERNOON AND EVENING FROM
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 4, 8:10 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
810 PM MDT SUN JUL 4 2010

COZ091-050315-
KIT CARSON COUNTY-
810 PM MDT SUN JUL 4 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 804 PM MDT/904 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 19 MILES
WEST OF ARRIBA...OR 30 MILES WEST OF FLAGLER...MOVING EAST AT 25 MPH.

THIS IS A DANGEROUS STORM WITH WIND GUSTS IN EXCESS OF 70
MPH...BASEBALL SIZE HAIL AND TORRENTIAL RAINFALL ALSO EXPECTED AS IT
TRACKS EAST ALONG THE INTERSTATE. IF THE STORM CAN MAINTAIN ITS
STRENGTH...IT WILL BEGIN TO IMPACT WESTERN KIT CARSON AROUND 9 PM
MDT.

PEOPLE IN WESTERN KIT CARSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

&&

LAT...LON 3921 10315 3952 10315 3954 10315 3957 10306
      3956 10298 3948 10299 3948 10297 3945 10298
      3945 10297 3944 10298 3911 10298 3904 10300
      3906 10317
TIME...MOT...LOC 0209Z 271DEG 21KT 3927 10359

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:10 PM MDTSpecial Weather StatementGLDKit Carson65 min
Jul 4, 8:34 PM MDTSevere Thunderstorm WarningGLDKit Carson56 min
Jul 4, 9:18 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson57 min
Jul 4, 9:45 PM MDTSevere Thunderstorm WarningGLDKit Carson60 min
Jul 4, 10:10 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson65 min
Jul 4, 10:18 PM MDTFlash Flood WarningGLDCheyenne, Kit Carson6 hr
Jul 4, 10:44 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson61 min
Jul 4, 11:37 PM MDTFlash Flood WarningGLDKit Carson5 hr

Nearby

Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.